How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Doctor
Category: Medical
Satisfied Customers: 6354
Experience:  MBBS, MD, MCCM. Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

My mother was in ICU of her COPD and I left her sitting at

Customer Question

My mother was in ICU for exacerbation of her COPD and I left her sitting at the side of the bed playing her computer, she was doing better and the next day I received a call that she was doing worse and had a seriously decreased LOC, but no explanation given and come to find out she was given 3 doses of Ativan within a 2 hour period for complaints of SOB and then she was pretty much comatose for 2 1/2 days and once it wore off (they were trying to keep it from us that they gave her the Ativan and no Ramazicon was given) she was worse and we couldn't get her through it. My question is how dangerous is Ativan in this type of case?
JA: Thanks. Can you give me any more details about your issue?
Customer: I am wondering about dangers of giving 3 doses of Ativan when someone is experiencing COPD exacerbation.
JA: OK got it. Last thing — Doctors generally expect a deposit of about $34 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 1 year ago.

Hi ,

Im sorry to hear about your mother.

Now Ativan or for that matter any benzodiazepine can be dangerous in a patient with COPD, simply because it can cause respiratory depression , secondly if a patients age is greater than 60 years there is a tendency for it to be accumulated inside the body and then excreted much more slowly than in patients who are younger. In addition if your mother had a slight kidney issue that would also increase the time it would take for the drug to be excreted out of the body. Now Considering her situation after the ativan was used, it is possible that any of the above three scenarios occurred in her case. Now Ativan is a relatively short acting drug however if benzodiazepines are to be used in patients who may have a tendency to lapse into an altered state of consciousness, then midazolam is preferred because it is the shortest acting drug and will leave the body much sooner than any of the other BDZs.

Now apart from the coma it is possible that your mother also developed some respiratory depression due to the rapid administration of ativan or rather frequent administration of ativan, if that happened then she would have started to retain carbondioxide in her body, which patients of COPD tend to do if they are having an acute attack. This accumulation of CO2 would have led to further worsening of the conscious level. That is why patients with acute exacerabation of COPD in the ICU are always given benzodiazepines cautiously, and only if there is an antidote close by. Also patients above the age of 60 are preferred to give other agents like propofol which leave the body much quicker, provided there blood pressure is normal.

I hope I have been helpful and this answers your query. Please remember to assign a feedback rating so JA will compensate me for my time. You are free to ask follow-up questions thereafter at no charge although any bonuses would be appreciated. Please allow up to 24 hours for a follow-up response if I am signed off.

If, for some reason, you are not satisfied with the answer, I would appreciate knowing why so that I can try to clear up any misunderstanding that may have taken place and still earn a positive rating from you. Finally, you may request me in the future by beginning the question with "THIS IS FOR Dr. Muneeb Ali".

Thank you for using Just Answer.

Expert:  Dr. Muneeb Ali replied 1 year ago.

Do you have any more questions?

If you are satisfied, Please leave a POSITIVE rating by clicking on the stars below, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating.